Article Text

PDF
251
ACUTE LEFT SIDED NUMBNESS AND WEAKNESS IN A WEIGHTLIFTER
  1. J Reeser
  1. Marshfield Clinic Research Foundation, Marshfield, USA

Abstract

Background Dietary supplements unregulated by the USFDA carry a risk not only of unintentional doping but of other health disturbances as well.

Objective To describe a case of neurological dysfunction following prolonged supplement consumption.

Design Case study.

Setting Outpatient clinic and tertiary hospital.

Patient An 18-yr male with a history of multiple concussions presented with acute progressive left-sided numbness and paresthesias while weight-lifting. Within the hour, he noted numbness and paresthesias in the left lower limb and left face. Past history was significant for a sustained weight loss of 23 kg over the past two years, coincident with dietary supplementation, and dedicated weight-lifting. He had developed symptoms of acrocyanosis over this interval. He took no prescribed medications. On exam he was sleepy and minimally confused. He demonstrated subtle motor weakness in both the left upper and lower limbs. There was no hyperreflexia. Light touch was subjectively diminished on the left.

Intervention He was admitted for observation with the following differential diagnosis: 1) Right hemispheric stroke, 2) Thoracic outlet syndrome, 3) Cervical radiculopathy/myelopathy.

Results MRI of the cervical spine and brain were unremarkable. Delayed MRA of the brain also proved benign, as did 2D Echocardiograpy. Serology for hypercoaguable state was unremarkable. Subsequent testing revealed a toxic B6 level, (3×the upper limit of the normal reference range).

Clinical outcome The majority of symptoms resolved within 18 hours. He was advised to discontinue all nutritional supplements. His cognitive symptoms steadily improved. Three months post-incident he continued to complain of acrocyanosis. Final diagnosis: 1) Sequelae of probable cerebral vasospasm, possibly due to valsalva, 2) Hypervitaminosis B6.

Conclusion Practitioners should be aware of the potential adverse nutritional consequences of supplement consumption. The extent to which this case was influenced by the history of concussions is unknown, but should not be dismissed.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.